Skip to main content
Log in

On the Eigenvalues of Weighted Directed Graphs

  • Published:
Complex Analysis and Operator Theory Aims and scope Submit manuscript


This paper deals with spectral graph theory issues related to questions of monotonicity and comparison of eigenvalues. We consider finite directed graphs with non symmetric edge weights and we introduce a special self-adjoint operator as the sum of two non self-adjoint Laplacians. We investigate how the perturbation of the graph can affect the eigenvalues. Our approach is to take well known techniques from finite dimensional matrix analysis and show how they can be generalized for graph Laplacians.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5

Similar content being viewed by others


  1. Anné, C., Torki-Hamza, N.: The Gauss-Bonnet operator of an infinite graph. Anal. Math. Phys. 5, 137–159 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  2. Balti, M.: Non self-adjoint Laplacian on a directed graph (2016, Submitted)

  3. Benson, B.: Sturm-Liouville estimates for the spectrum and Cheeger constant. Int. Math. Res. Not. 2015, 7510–7551 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  4. Chavel, I.: Eigenvalues in Riemannian Geometry. Academic Press, INC, Boston (1984)

    MATH  Google Scholar 

  5. Diestel, R.: Graph theory. Springer-Verlag, New York (2005)

    MATH  Google Scholar 

  6. Fiedler, M.: Algebraic Connectivity of Graphs. Czechoslov. Math. J. 23, 298–305 (1973)

    MathSciNet  MATH  Google Scholar 

  7. Grigor’yan, A.: Analysis on graphs. Lecture Notes, University of Bielefeld, WS (2011/12)

  8. Golinskii, L., Capizzano, S.S.: The asymptotic properties of the spectrum of non symmetrically perturbed Jacobi matrix sequences. J. Approx. Theory 144, 84–102 (2005)

    Article  MATH  Google Scholar 

  9. Hasanov, M.: Spectral problems for operator pencils in non-separated root zones. Turk. J. Math 31, 43–52 (2007)

    MathSciNet  MATH  Google Scholar 

  10. Horn, R.A., Johnson, C.R.: Matrix Analysis, 2nd edn. Cambridge University Press, Cambridge (2013)

    MATH  Google Scholar 

  11. Kurasov, P., Malenova, G., Naboko, S.: Spectral gap for quantum graphs and their connectivity. J. Phys. A Math. Theor. 46, 275309 (16pp) (2013)

  12. Pinsky, R.G.: On domain monotonicity for the principal eigenvalues of the Laplacian with a mixed Dirichlet-Neumann boundary condition. Contemp. Math. 387, 245–252 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  13. Torgasev, A., Petrovic, M.: On the spectrum of infinite graph. Math. Notes 80, 773–785 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  14. Torki-Hamza, N.: Laplaciens de graphes infinis. I: Graphes métriquement complets. Confluentes Math. 2, 333–350 (2010) [Translated to: Essential self-adjointness for combinatorial Schrödinger operators I- Metrically complete graphs. arXiv:1201.4644v1]

Download references


I take this opportunity to express my gratitude to my PhD advisors Colette Anné and Nabila Torki-Hamza for all the fruitful discussions, helpful suggestions and their guidance during this work. This work was financially supported by the “PHC Utique” program of the French Ministry of Foreign Affairs and Ministry of higher education and research and the Tunisian Ministry of higher education and scientific research in the CMCU Project Number 13G1501 “Graphes, Géométrie et théorie Spectrale”. Also I would like to thank the Laboratory of Mathematics Jean Leray of Nantes (LMJL) and the research unity (UR/13ES47) of Faculty of Sciences of Bizerte (University of Carthage) for its financial and its continuous support.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Marwa Balti.

Additional information

Communicated by Behrndt, Colombo and Naboko.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Balti, M. On the Eigenvalues of Weighted Directed Graphs. Complex Anal. Oper. Theory 11, 1387–1406 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification